Where to Start – Just Diagnosed with UC

newly diagnosed with UC mom of 2

Introduction:

Hi! I’m Meghan, 33, mother of two wonderful little girls. Just diagnosed with UC, a little overwhelmed and scared. So lucky to have an amazing, supportive husband by my side.

My Symptoms:

over the past 4 months I’ve been suffering from severe weight loss, diarrhea, blood and mucus.

My Story:

I have been suffering from digestive issues since 2008, but I was told it was because of food allergies. Recently my family and I purchased a new home and work became extremely stressful, that’s when the diarrhea began. At first I thought it was my food sensitivities, then stress and so on. It wasn’t until the dramatic weight loss that triggered concerns of family members. Keep in mind that I have a 2yr old and a 1yr old at home, so naturally my health unfortunately took a back seat. I was convinced that I would just get better, until I didn’t. I set up an appointment with a general practitioner and when I went she was concerned with my weight loss (25lbs over 3 months) she thought I had an over-active thyroid issue, but also suggested I see my GI. I had an appointment already schedule for my GI, but the soonest they had was 3 weeks away. The day after I saw my family GP I went to the hospital. I felt like something wasn’t right, my heart was racing and I was so weak. I couldn’t pick my head up off the bed. I was mal-nurished and because of all the diarrhea I was only getting 2hrs of sleep a night. The hospital kept me for “observation”, hydrated me and scheduled my colonoscopy. This is when I found out that I have UC. I was in the hospital for 6 days before they released me. The medicines I’m on are Asacol, fosamax,prednisone, oscal, multi-vitamin. I have been dealing with so many different side affects. My GI asked me to just stick with it, so I have, but it’s not easy! I have fallen down the stairs twice due to dizziness and muscle weakening! I feel very overwhelmed and scared by all this. I feel like the medications are doing their job, no blood or mucas, but at what cost!?! Does anyone feel like the side affects got worse as you tapered off? Did you have a feeling of inconsistency with the side affects? Should I just stick it out and not complain? This has been qu ite the emotional roller coaster and I’m sure it will get easier the more I learn and understand UC.
Does this get easier???

Where I’d like to be in 1 year:

Positive Frame of Mind, Healthy, Happy and Living a Better Quality of Life!

written by Meghan

submitted in the colitis venting area




scared

6 Responses to Where to Start – Just Diagnosed with UC

  1. Adam
    Adam September 13, 2012 at 5:55 pm #

    Meghan,

    The answer is a big fat YES. For sure, the early days of anybody’s diagnosis are strange, scary, and full of surprises (sometimes by the hour). But it for sure does get easier, more predictable, and much easier to manage with time.

    As for the prednisone and side effects getting worse once stopping, I think that is definitely the case with so many people. I myself have had that several times over the years and its kinda a bummer right… Geez, here we are tappering down off these crazy white pills and then all hell starts to break loose sometimes(not for everyone, just us lucky few). But yes indeed, for me, the backney (acne on the back) comes out, joint pains get worse, and that’s about it for me. But most definitely, if you are experiencing that during or after the prednisone taper, I think its safe to say that you’re not alone.

    Hang in there Meghan, living with UC is going to get easier. There is probably hundreds of thousands of years of collective UC experience here on the site and I think most would agree.
    Also, if you have not read already the UC & Stress Survey, you should give it a look. here’s the link: https://ihaveuc.com/colitis-and-stress-151-patient-survey-results-part-1/

    -Adam

    (and about the “should I complain” question, no shame in complaining/bringing your questions up with your GI doc. That’s what they are there for. The more you know, the more confident you’ll be with UC, and ultimately you’ll be on your way to a kick butt life once again)

  2. meghan September 14, 2012 at 11:00 am #

    Thank You Adam! Your website has helped me tremendously! A big Thanks for your support and words of encouragement. All the best to you!!

  3. Jess
    jessica September 14, 2012 at 6:15 pm #

    Hi Meghan! I feel like I can relate to your story so much. I am a mom to two little boys ages 5 and 2. I have been dealing with this particular flare since March and things just dont seem to want to get better. I also did a round of prednisone and the side effects were no fun. My body ached and i just felt off. I was told to taper off for two months but because of how i felt i decided one month was enough for me. I instead decided to try the SCD diet and my Lialda was increased from 2 to 4 a day. It really is a scary disease and for me it feels like every time i start to feel better, i end up right back at square one. I dont want to have to keep going on steriods because of their side effects and long term effects. It’s just so scary. I dont really have any answers to give you, i just wanted to tell you that you are not alone. This UC thing is nuts and since there is no real one time solution, it can just be emotionally and physically draining. Hang in there! I always remind myself that it’s not cancer, im alive and have two beautiful boys and a wonderful hubby. If all else fails (which i hope it doesnt) surgery can always be an option. Praying things get better for you soon!

  4. Mrs Huds September 15, 2012 at 1:34 am #

    Meghan,
    You are absolutely NOT alone. Your emotional rollercoaster is just beginning. Buckle up, hang on tight. It’s gonna be a bumpy ride. If you don’t feel like a medication is working, say something. If you feel like you want a new plan of attack, say something. If one or all or a combo of meds you’re taking adds symptoms, say something. Don’t try to stick it out. I realize that some of these drugs take a few weeks before you see any progress and steroids are a quick fix. You have to say something, keep a detailed journal about your symptoms. Then at the end of the trial period, SAY SOMETHING. Your GI doc can’t help if they don’t know how you feel. Please don’t be stubborn and/or strong because you feel like you have to be for your kids. Try not to feel guilty like this is something you caused. It’s not. This is an excellent place to come where everyone here, “gets it”. This is a wonderful place for your spouse to come too. I’m a spouse of a UCer and this site has helped me tremendously. I hope this helps. Coming from someone sitting on the sidelines for 5 years.

  5. meghan September 15, 2012 at 11:07 am #

    Thank you both so much! It’s been a huge help for me to hear your stories. I’ve mentioned to my doctors about the side affects, but I feel like they aren’t being sympathetic to my concerns. I set up an appointment at Rush Hospital to see a Dr.Swanson for a second opinion. I will feel better knowing all my treatment options and getting a second opinion will be a great start in that direction. It’s so crazy the emotional toll this takes on you and your loved ones, but I’m sure that will get better once we learn more. My husband is so amazing & supportive, and I know he’s scared so I will definitely tell him to look around on here too! It’s crazy how this really affects everyone that loves you! It’s nice to have a site where people understand and share their stories! I appreciate your responses more than you’ll ever know. So thank you both! I wish nothing but the absolute best for both of you and your families! Take Care!!

  6. Bev September 15, 2012 at 1:36 pm #

    Hi Meghan,

    It eventually will get easier. You just have to get yourdself better first. There’s a word…it’s ‘remission’…that you will no doubt hear over and over again. The key is to get it…and keep it. Keeping it is where the work really begins. You have to find what works for YOU. Unfortunately, it ain’t that easy.

    Sometimes the meds work, and sometimes they don’t, and you might try one after another. For me, I needed probiotics to evidently repopulate my goos bacteria back into my colon. Some people actually have to watch what they eat and change their diet. I, luckily, don’t have to do that.

    The medications all made me ill. I don’t tolerate drugs, I guess. A goog 50 billion strain probiotic, and also L-glutamine, which has actually seemed to heal my colon, so there is no bleeding any more either. I am in complete remission now for 7 months…and I plan on keeping it!!

    Cheers, and welcome here!
    Bev:)

Leave a Reply to Mrs Huds Click here to cancel reply.

This site uses Akismet to reduce spam. Learn how your comment data is processed.

iHaveUC.com is located in Menlo Park, California - United States 94025